Lake Superior, 2021

Marine High Wind in Lake Superior, February 5, 2021

February 5, 2021 · NWS MQT · 1 event in 1 county or zone

West winds briefly gusted to storm force at Stannard Rock Light late afternoon on the 5th in the wake of a storm system tracking across the Mackinac Straits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

West winds briefly gusted to storm force at Stannard Rock Light late afternoon on the 5th in the wake of a storm system tracking across the Mackinac Straits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 5, 4:19 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 5, 4:19 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
419 PM EST Fri Feb 5 2021

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM EST FRI FEB 5 2021

...Lake-Effect Snow in the West and Northwest Snow Belts...
...Cold Wind-Chills in the Interior West Tonight and Saturday
Morning...

Synoptic snow is wrapping up in the east, with lake-effect snow now
west in the west to northwest snow belts. Temperatures are
continuing to plummet as CAA moves into the area via an arctic
airmass. This CAA is bringing higher wind gusts through the area,
already dropping wind chills into the negative teens out west. These
higher winds are also creating conditions for blowing snow, which
has already been reported out west in the west to northwest lake-
effect snow belts.

CAA across the Lake Superior and Upper Michigan will continue lake-
effect snow along the west to northwest snow belts tonight. The
winds should become more westerly Saturday, moving the lake-effect
snow to the west lake-effect snow belts with the wind shift. The
areas of blowing snow will follow this change in the winds.
Temperatures will continue to fall as the arctic airmass moves
through the U.P., with some areas in the far west not getting above
0 degrees Saturday.

Snowfall amounts from tonight to Saturday evening in the Keweenaw
Peninsula and Porkies should be between 4 to 7 inches, with locally
lower amounts possible in the downslope areas and lower elevations.
Estimated snowfall amounts out east in the west to northwest snow
belts for the same time period are between 4 to 8 inches. Given that
this additional snow will be very dry, visibility may become an
issue for these previously mentioned areas, as breezy wind
conditions and new, dry snow will enhance blowing snow intensity.
Other areas of the U.P. may see up to an inch or two, but most
places in the interior and outside the west to northwest snow belts
should see little, if any, additional snowfall outside of the light
snowfall out east this afternoon. Wind chills will also get into the
negative 20s late tonight and early Saturday morning in the interior
west, which would make traveling hazardous as frostbite could set in
fast. Road clearing may become more difficult this evening and
Saturday, as temperatures look to become too low for salt to be
effective at melting frozen precipitation; this may make travel more
hazardous in the west to northwest snow belts, as blowing snow and
new snowfall could cover the roads again quickly after plowing
occurs.

.LONG TERM...(Saturday night through Friday)
Issued at 418 PM EST FRI FEB 5 2021

The last 3 months (Nov-Jan) featured well above normal temps across
Upper MI, ranging from 4 to 6 degrees F above normal for that
period. Here at NWS Marquette, the Nov thru Jan period was the 3rd
warmest on record. After an extended period of such anomalous
warmth, it's now time to swing the pendulum back to the other
direction to make up for some of that warmth. Strong positive height
anomalies at 500mb currently wrap from the ne Pacific across western
AK, over the N Pole, then out over the N Atlantic into portions of
eastern Canada. This has forced a deepening trof from the NW
Territories sse to the Mississippi Valley, allowing increasingly
colder air to spread s into the U.S. Over the coming days, strong
positive height anomalies will consolidate over n central Canada
with the aforementioned trof consolidating into a mid-level low
centered over northern Ontario Mon-Wed. The mid-level low will then
gradually weaken as it settles toward the northern Great Lakes
before shearing out toward the N Atlantic over the weekend. For
Upper MI, this will be a very cold period as a large pool of arctic
air drains s with the core of the coldest air from an 850mb
perspective ending up spread out generally from Saskatchewan to
northern Ontario for a good portion of next week. In general, high
temps over the next 7 days will range from 0 to 10F above with low
temps around 0F lakeside (onshore wind locations) to 20F below zero
interior w. That said, there will likely be a day or two, maybe
more, where some locations over the w don't see temps rise above 0F
for a high, and on some nights, lows may slip well down into the
-20s F over the interior w, closer to the WI/MI stateline. If there
are any clear nights with little wind, temps could fall blo -30F at
traditional cold spots. Wind chills will frequently be driven down
into the advy range (-25 to -34). Gradient doesn't look particularly
tight thru the period to result in stronger winds that would provide
a higher likelihood of widespread wind chills down into warning
criteria (-35 or lower). As for pcpn, all of the pcpn thru next week
will likely be exclusively lake effect driven with the snowbelts
favored by w to wnw winds most affected. Snow accumulations from the
LES shouldn't be particularly significant given the cold air mass
resulting in finer/powdery snow that has a lower SLR. However,
certainly expect to see some dominant convergent bands that may
produce some surprises from day to day. Bigger hazard from the LES
will be the vis issues on roadways as the finer/powdery snow is
highly effective at reducing vis. It's also easily lofted by wind,
and even passing vehicles will kick up the snow to produce mini-
whiteouts in their wake.

Overall, not a lot of significant day to day variation in the
weather is anticipated during this fcst period. Main fcst issue will
be managing the wind variations, which obviously dictates exactly
where the LES will occur. In general, looks winds will be varying
mostly btwn wsw and wnw for the next 7 days. Thus, the Keweenaw
Peninsula is the area that will see the most persisent LES thru next
week. Outside of any passing shortwaves and any stationary,
persistent dominant bands, snowfall will generally range from 1-3
inches/12 hrs, largely due to the cold air removing the dgz
completely or nearly completely out of the convective layer. Thus,
snow will have lower SLR that doesn't stack up as much. That said,
would not be surprised to see some isolated reports of 6-
8inches/12hrs on occasion where enhanced convergence sets up and
remains nearly stationary. That will be a fcst issue in the short
term each day. Other item of note for LES will be progression of
land breezes, especially at night. Stronger land breeze wind
component at night will work to shift LES northward over western
Upper MI and e and n across eastern Upper MI each night. Typically,
the LES band on the leading edge of the land breeze will be a more
substantial dominant band. On Sat night, will probably see that
setup somewhere btwn Mass City and Painesdale. Out e, there are
indications that the land breeze push off Ontario will shift an
enhanced convergence zone s and w toward Luce County while another
band should develop off Marquette County toward Pictured Rocks.
Those will be areas to watch. WNW gradient winds Sat-Sun are then
fcst to back toward the wsw, so LES may end over the eastern fcst
area and may become confined to just the Keweenaw for Mon and
perhaps Tue. There's a little more uncertainty in wind direction
during the last half of the week, but LES in general should expand
back into the nw wind snowbelts with time.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM EST FRI FEB 5 2021

KCMX looks to drop below airport minimums at times for vis due to
blsn and lake-effect sn for the forecast period. KIWD is at LIFR
conditions due to blsn and lake-effect sn also; these conditions at
KIWD should continue until this evening, when the lake-effect sn
will begin shifting north of the terminal. As the lake-effect sn
leaves KIWD, vis conditions will improve, although expect cigs to
remain in MVFR. KSAW should improve from IFR to MVFR here shortly,
as radar shows synoptic sn moving out and lake-effect sn moving in.
By this evening, KSAW vis conditions should improve significantly,
and cigs should remain near high MVFR/low VFR as lake-effect sn over
the area looks to weaken and vanish. There is a small chance for
some LLWS over KSAW late tonight, but because it looks to only occur
for a short time period tonight, decided not to include it in the
TAF.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 326 PM EST FRI FEB 5 2021

With anomalously cold air set to remain locked in place for the next
several days, gusty NW winds and heavy freezing spray will persist
through at least next Wednesday. NW gales will subside Saturday
morning and the Gale Warning will be allowed to expire at 7 AM. 20-
30 kt W to NW winds will persist after that through at least
Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until noon EST Saturday for MIZ006-007-
     085.

  Winter Weather Advisory until 7 AM EST Saturday for MIZ001>003.

  Wind Chill Advisory from midnight tonight to noon CST Saturday
     for MIZ009-010.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Sunday
     for LSZ162-240>251-263>267.

  Gale Warning until 7 AM EST /6 AM CST/ Saturday for LSZ162-
     240>251-263>267.

Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...Rolfson
AVIATION...TAP
MARINE...RJC
Hazardous weather outlook, Feb 5, 5:52 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
552 AM EST Fri Feb 5 2021

MIZ004-005-009>014-084-061100-
Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-
552 AM EST Fri Feb 5 2021 /452 AM CST Fri Feb 5 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Light to moderate snow is expected this morning, becoming lake
effect snow showers by this afternoon and evening over the
northwest wind snow belts. Rapidly changing and very low
visibilities with the lake effect snow showers are likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Much colder air will persist from this weekend through
Thursday. This will be the coldest air for the season so far with
well below zero wind chills expected this weekend into Thursday
that could be dangerous. Moderate to heavy lake effect snow in
west and northwest wind snow belts will accompany this shot of
cold air Saturday through Thursday. Rapidly changing and very low
visibilities with the lake effect snow showers are likely this
weekend through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LSZ162-240>251-263>267-061100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
552 AM EST Fri Feb 5 2021 /452 AM CST Fri Feb 5 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northwest gales to 40 knots will continue today. Isolated gusts up
to 45 knots are possible. Heavy freezing spray is possible today
and tonight. See the latest marine weather message and open lake
forecast for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

West to northwest gusts of 25 to 30 knots will continue Saturday
and Sunday. Heavy freezing spray will continue on Saturday and
last into Thursday across much of Lake Superior. See the latest
Marine Weather Message and Open Lake Forecast for further
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-061100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
552 AM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>003-006-007-085-061100-
Keweenaw-Ontonagon-Northern Houghton-Alger-Luce-
Northern Schoolcraft-
552 AM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Moderate to heavy lake effect snow is expected today and tonight.
Rapidly changing and very low visibilities with the lake effect
snow showers are likely. See the latest Winter Weather Message
for further details.

There will also be some minor lakeshore flooding and beach
erosion along the Lake Superior shoreline today into this
evening east of Munising.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Much colder air will persist from this weekend through
Thursday. This will be the coldest air for the season so far with
well below zero wind chills expected this weekend into Thursday
that could be dangerous. Moderate to heavy lake effect snow in
west and northwest wind snow belts will accompany this shot of
cold air Saturday through Thursday. Rapidly changing and very low
visibilities with the lake effect snow showers are likely this
weekend through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

BW

In the hours before

Local storm report, Feb 5, 1:56 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
156 PM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     NON-TSTM WND GST FAIRPORT, MI            45.62N 86.66W
02/05/2021  M40 MPH          LMZ250             MI   MESONET

            GLOS WEATHER STATION FPTM4, 6 S FAYETTE.

&&

RJC
Local storm report, Feb 5, 2:25 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
225 PM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     SNOW             TOIVOLA                 47.00N 88.77W
02/05/2021  E19.0 INCH       HOUGHTON           MI   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

RJC
Local storm report, Feb 5, 2:35 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
235 PM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     SNOW             IRONWOOD TWP            46.55N 90.10W
02/05/2021  M10.0 INCH       GOGEBIC            MI   PUBLIC

            PHOTO RECEIVED VIA SOCIAL MEDIA. STILL
            SNOWING AT TIME OF REPORT.

&&

RJC
Local storm report, Feb 5, 2:37 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
237 PM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 E STEUBEN             46.19N 86.44W
02/05/2021  M8.1 INCH        SCHOOLCRAFT        MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION STEM4 0.9 E STEUBEN.

&&
Local storm report, Feb 5, 3:06 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
306 PM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             MOHAWK                  47.30N 88.36W
02/05/2021  M14.0 INCH       KEWEENAW           MI   DEPT OF HIGHWAYS

            AT THE KEWEENAW COUNTY ROAD COMMISSION
            GARAGE.

&&

RJC
Local storm report, Feb 5, 3:09 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
309 PM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             NWS MQT-4 NE NEGAUNEE   46.53N 87.55W
02/05/2021  M6.9 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            0.55 INCHES LIQUID EQUIVALENT.

&&

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 marine high wind. Local standard time, as filed.

Marine High Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
February 5, 5:45 PM EST to 6:00 PM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
Measured
48 kt (55 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.180, -87.230

West winds briefly gusted to storm force at Stannard Rock Light late afternoon on the 5th.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949978.